When you experience pain, you may reach for aspirin or ibuprofen without much thought, but new research has shown risks you need to be aware of.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Amazingly, younger men might be at higher risk.
What Studies Say About Hearing Loss And Pain Relievers
Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.
Because the survey was so broad, researchers were uncertain of what they would find. After analyzing the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.
The data also revealed something even more shocking. Men 50 or younger were nearly twice as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for people who use aspirin frequently. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.
Another surprising thing that was discovered was that high doses taken once in a while were not as bad for your hearing as low doses taken frequently.
It’s significant to note this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. Causation can only be proven with additional study. But these results are persuasive enough that we should rethink how we’re using pain relievers.
Hearing Loss And Pain Relievers – Present Theories
Researchers have numerous conceivable theories as to why pain relievers might cause hearing damage.
Your nerves convey the experience of pain to your brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. This disrupts nerve signals that normally communicate with the brain, so you feel less pain.
Researchers suspect this process also decreases the flow of blood in the inner ear. This blood brings vital nutrients and oxygen. When the flow is reduced for prolonged periods of time, cells become malnourished and die.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, might block this.
Is There Anything That Can be Done?
Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you age, if you take the appropriate steps you will have a better chance of preserving your hearing.
While we aren’t suggesting you completely stop taking pain relievers, you should acknowledge that there might be negative effects. Take pain relievers as prescribed and decrease how often you use them if possible.
Look for other pain relief options, including gentle exercise. You should also reduce the consumption of inflammation-producing foods and increase Omega-3 fat in your diet. These approaches have been shown to naturally lessen pain and inflammation while enhancing blood flow.
Lastly, is an appointment to see us every year to get your hearing examined. Keep in mind, you’re never too young to have your hearing tested. If you’re under 50, now is the time to start speaking with us about avoiding further hearing loss.